Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 1, NWS Bismarck, ND

May 17, 2024McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 17, 2024, 3:22 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2024, 3:22 PM CDT (20:22 UTC)
Expired
May 17, 2024, 4:15 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties McKenzie County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 214 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:40 PM CDTTSTM WND GST 526 Nnw Charbonneau, NDMesonet station 321480 6 NNW Charbonneau (NDAWN).
May 17, 3:49 PM CDTTSTM WND GST 692 W Arnegard, NDNDDOT Site on Highway 85 near Arnegard.
May 17, 3:51 PM CDTTSTM WND GST 4910 Nw Williston, NDAWOS station KXWA Williston Airport.
May 17, 4:07 PM CDTTSTM WND GST 622 E Watford City, NDNDAWN Report.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS53 KBIS 172022
SVRBIS
NDC053-105-172115-
/O.NEW.KBIS.SV.W.0001.240517T2022Z-240517T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
322 PM CDT Fri May 17 2024

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern McKenzie County in northwestern North Dakota...
  Southwestern Williams County in northwestern North Dakota...

* Until 415 PM CDT.

* At 322 PM CDT, a severe thunderstorm was located over East
  Fairview, or 14 miles northeast of Sidney, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Williston, Watford City, Fairview, Alexander, Arnegard, Epping,
  Fort Union Trading Post, East Fairview, Theodore Roosevelt National
  Park North Unit, Trenton, Wheelock, Cartwright, Sather Dam, Lewis
  And Clark State Park, Charbonneau, Spring Brook, Fort Buford State
  Historical Site, and Rawson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4819 10405 4844 10324 4757 10310 4766 10404
TIME...MOT...LOC 2022Z 271DEG 39KT 4789 10401 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SMITH
2 follow-up statements
115 
WWUS53 KBIS 172048
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
348 PM CDT Fri May 17 2024

NDC053-105-172115-
/O.CON.KBIS.SV.W.0001.000000T0000Z-240517T2115Z/
McKenzie ND-Williams ND-
348 PM CDT Fri May 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN MCKENZIE AND SOUTH CENTRAL WILLIAMS COUNTIES...

At 347 PM CDT, a severe thunderstorm was located near Alexander, or
15 miles west of Watford City, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Watford City, Alexander, Arnegard, Lewis And Clark State Park,
Charbonneau, and Rawson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4803 10388 4819 10320 4769 10312 4776 10387
TIME...MOT...LOC 2047Z 271DEG 39KT 4788 10359 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SMITH
219 
WWUS53 KBIS 172058
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
358 PM CDT Fri May 17 2024

NDC053-105-172115-
/O.CON.KBIS.SV.W.0001.000000T0000Z-240517T2115Z/
McKenzie ND-Williams ND-
358 PM CDT Fri May 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL MCKENZIE AND SOUTH CENTRAL WILLIAMS COUNTIES...

At 358 PM CDT, a severe thunderstorm was located 5 miles north of
Arnegard, or 8 miles northwest of Watford City, moving east at 50
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Watford City, Alexander, Arnegard, Lewis And Clark State Park, and
Rawson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4805 10368 4819 10320 4769 10312 4776 10364
TIME...MOT...LOC 2058Z 267DEG 43KT 4789 10339 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:46 PM CDT, 36 minutes earlier. Its key messages:

  • Severe Thunderstorm watch until 02z.
  • Scattered severe thunderstorms are possible this evening. The expected hazards will be damaging winds up to 70 mph and hail up to quarter size.
  • Windy and cooler on Saturday with highs mostly in the 60s.
  • Daily chances (40%) for showers and thunderstorms continue through the weekend and into early next week.
Area forecast discussion, May 17, 2:46 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
246 PM CDT Fri May 17 2024

.KEY MESSAGES...

- Severe Thunderstorm watch until 02z.

- Scattered severe thunderstorms are possible this evening. The
 expected hazards will be damaging winds up to 70 mph and hail
 up to quarter size.

- Windy and cooler on Saturday with highs mostly in the 60s.

- Daily chances (40%) for showers and thunderstorms continue
  through the weekend and into early next week.

&&

.UPDATE...
Issued at 241 PM CDT Fri May 17 2024

Quick update that there is now a Severe Thunderstorms watch for
most of western and central ND until 02z. Hazards are still
70mph winds and quarter sized hail. It may need to be expanded
into the far southeast, but we will see how the storms go.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri May 17 2024

The upper level wave has started to move into the state, as seen
in satellite with agitated mid level clouds at 18z. Near the
Montana/North Dakota border near Glendive, MT, south to Bowman,
ND and over to Glen Ullin, ND cumulus has started. We should be
warmer than our convective temperature now, so more and more
cumulus should start to pop in the next hour, especially with
the diffluence over head from the upper level wave. The latest
SPC update at 1630z expanded the slight risk through the whole
CWA. Some CAMs have isolated storms forming now before the main
cold front moves through and forms a line. The main threat is
still 70mph winds because of a lack in CAPE, and the storm mode.
The storm mode is a line because the shear vector will be
parallel to the cold front, continuously allowing new convection
to form in the line. DCAPE look very favorable with values
around 1000 J/kg, and model soundings have an inverted V with
steep lapse rate. This allows the wind to mix down very easily.
So the isolated storms that form now, will then combine into a
line as the cold front moves in. Timing on the line forming
looks to sometime around 21-23z. The CAMs are all a little
different on the which storm mode they start as. The line will
move west to east, leaving our area around 03z. Most CAMs are
confident on that. Then on the back side of the front, more
showers and possibly thunderstorms will form again in the west,
lasting through the night.

Saturday will be breezy on the backside of this front with cold
air advection and a tight pressure gradient. Westerly winds
will gust to 40mph, with sustained winds at 30mph. We will most
likely need a Wind Advisory from Saturday morning, until around
00z. Since we have active storms today, we will wait until the
overnight period to issue that. Highs on Saturday will be much
cooler in the 60s, this cooler trend will continue through the
weekend. Flow aloft this weekend will remain southwest with
another low and wave moving through Sunday and Monday. Chances
for showers and thunderstorms will continue through the forecast
period with the highest chances ending Monday when the
southwest flow relaxes some. Mid next week the flow is weak in a
quasi-zonal flow. Another big low pressure possibly forms in
the Pacific Northwest Wednesday. This could bring another round
of storms with diffluence flow aloft and southerly flow at the
surface Thursday and Friday. Temperatures look to stay slightly
below average in the low to mid 60s through Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 200 PM CDT Fri May 17 2024

VFR this afternoon until strong thunderstorms move west to east
between 21 and 03z. Overnight light rain may continue until the
early morning. Winds will gust around 20kts today from the
southwest increasing to 35kts from the west by Saturday
morning. Skies will clear out by late morning Saturday except
near KMOT where 3kft ceilings could linger, left it as SCT for
now until we get more confidence.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Smith
DISCUSSION...Smith
AVIATION...Smith
Hazardous weather outlook, May 17, 2:49 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
249 PM CDT Fri May 17 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
249 PM CDT Fri May 17 2024 /149 PM MDT Fri May 17 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible this evening. The
expected hazards are damaging winds to 70 mph and quarter sized
hail.

Severe Thunderstorm watch has been issued for western and central
North Dakota. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong westerly winds are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Severe weather can be reported on social media, or by calling
701-223-4582.

In the hours before

Special weather statement, May 17, 2:54 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
254 PM CDT Fri May 17 2024

NDZ002-011-172030-
Ward ND-Burke ND-
254 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WARD...WESTERN
RENVILLE...SOUTHEASTERN BURKE AND NORTHERN MOUNTRAIL COUNTIES THROUGH
330 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bowbells, or 24 miles north of Stanley, moving east at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kenmare and Niobe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northwestern North Dakota.

&&

LAT...LON 4858 10197 4854 10237 4871 10240 4884 10205
TIME...MOT...LOC 1954Z 253DEG 23KT 4866 10231

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:54 PM CDTSpecial Weather StatementBISBurke36 min
May 17, 3:32 PM CDTSpecial Weather StatementBISMorton, Oliver28 min
May 17, 3:40 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger50 min
May 17, 4:02 PM CDTSpecial Weather StatementBISOliver28 min
May 17, 4:10 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams50 min
May 17, 4:18 PM CDTSpecial Weather StatementBISMcHenry, Pierce, Sheridan, Wells27 min
May 17, 4:25 PM CDTSpecial Weather StatementBISBowman35 min
May 17, 4:39 PM CDTSpecial Weather StatementBISBurleigh, Morton36 min
May 17, 4:47 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette43 min
May 17, 4:48 PM CDTSpecial Weather StatementBISWells27 min
May 17, 4:54 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail36 min
May 17, 5:14 PM CDTSpecial Weather StatementBISMorton31 min
May 17, 5:25 PM CDTSpecial Weather StatementBISAdams35 min
May 17, 5:31 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger59 min
May 17, 5:46 PM CDTSpecial Weather StatementBISMorton29 min
May 17, 6:20 PM CDTSpecial Weather StatementBISEmmons25 min
May 17, 6:26 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Morton, Sioux64 min
May 17, 6:42 PM CDTSpecial Weather StatementBISDivide33 min
May 17, 6:54 PM CDTSpecial Weather StatementBISStutsman36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.